Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 72, NWS Houston/Galveston, TX

April 17, 2017Jackson County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 17, 2017, 2:10 PM CDT for Jackson County, Matagorda County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2017, 2:10 PM CDT (19:10 UTC)
Expired
Apr 17, 2017, 2:39 PM CDT
In force
29 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, TX, Matagorda County, TX

The radar

The Corpus Christi radar (KCRP), 142 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 7.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS54 KHGX 171910
SVRHGX
TXC239-321-172000-
/O.NEW.KHGX.SV.W.0072.170417T1910Z-170417T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
210 PM CDT MON APR 17 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in south central Texas...
  Southwestern Matagorda County in southeastern Texas...

* Until 300 PM CDT.

* At 209 PM CDT, a severe thunderstorm was located over Olivia, or 10
  miles northeast of Port Lavaca, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Palacios, Olivia, Schicke Point and Port Alto. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2864 9655 2865 9651 2861 9648 2865 9647
      2868 9647 2860 9644 2859 9645 2862 9638
      2863 9637 2864 9642 2872 9641 2871 9653
      2868 9653 2866 9652 2872 9659 2890 9638
      2866 9622 2858 9645
TIME...MOT...LOC 1909Z 242DEG 11KT 2868 9647 

HAIL...1.00IN
WIND...60MPH
 
$$

Hathaway
1 follow-up statement
815 
WWUS54 KHGX 171939
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
239 PM CDT MON APR 17 2017

TXC239-321-171948-
/O.CAN.KHGX.SV.W.0072.000000T0000Z-170417T2000Z/
Jackson TX-Matagorda TX-
239 PM CDT MON APR 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
SOUTHWESTERN MATAGORDA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 2864 9655 2865 9651 2861 9648 2865 9647
      2868 9647 2860 9644 2859 9645 2862 9638
      2863 9637 2864 9642 2872 9641 2871 9653
      2868 9653 2866 9652 2872 9659 2890 9638
      2866 9622 2858 9645
TIME...MOT...LOC 1938Z 242DEG 11KT 2872 9638 

$$

Hathaway

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:30 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 17, 12:30 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1230 PM CDT Mon Apr 17 2017

.AVIATION...
Looking for increasing SHRA/TSRA coverage as temperatures continue to
warm this afternoon. Could see some low ceilings/visibilities and
maybe even some SHRA/TSRA overnight as leftover boundaries possibly
interact with each other, but think better storm chances will
come during the day tomorrow.  42
&&

.PREV DISCUSSION... /ISSUED 958 AM CDT Mon Apr 17 2017/

UPDATE...
Isolated showers are beginning to develop across the coastal
counties as convective temperatures in the mid 70s have been
reached this morning, with a line of thunderstorms approaching the
coastal waters from the west. Short term guidance is not handling
the evolution of this complex well (placing the complex too far
north and weakening it too quickly) and with infrared satellite
showing at least some modest cloud top cooling within the northern
extent of the line, have increased rain chances for the coastal
waters through the remainder of the day (30-40 PoPs) as the line
translates east.

Continued heating through the morning hours as well as additional
lift brought by the shortwave responsible for this morning's
thunderstorm line will result in scattered showers and
thunderstorms this afternoon. With precipitable water values
1.2-1.4 inches this afternoon and 850-300 MB winds indicating
storm motions less than 10 knots, the threat for locally heavy
rainfall will exist in stronger thunderstorms. Minor updates were
also made to temperatures and dew points based on observations,
with highs this afternoon again climbing into the low to mid 80s.

Huffman

PREV DISCUSSION... /ISSUED 451 AM CDT Mon Apr 17 2017/

DISCUSSION...
Water vapor & radar imagery show a shortwave and associated storm
complex making its way eastward into south Texas early this morning.
The shortwave should gradually move closer to southwest portions
of our CWA late today. This feature, any remnant outflows, daytime
heating and the seabreeze could all trigger some scattered precip
later in the day. Not everyone will see rain and the overall
severe wx threat in the form of organized storms should be fairly
low. However, boundary collisions and overall slow storm motions
could cause some localized spikes in storm strength and rain
rates. (Saw this scenario in Polk County yesterday with some
estimated localized 1-4" amounts). We'll also need to keep an eye
on the convection moving thru OK & AR as some of the higher res
guidance shows some of this trying to backdoor into our NE zones
early this evening.

The upper level disturbance will linger along the upper & middle
Tx coast thru Tuesday...bringing continued chances of scattered
precip. An upper level ridge will begin building in from the
southwest on Wed and nudge this impulse southward. Rain chances
will start diminishing, but be not completely eliminated, during
the second half of the work week.

The next cold front is still penciled in to move across the
region during the day Saturday. The latest medium range guidance
takes the trajectory of the parent trof further north & east than
what they've been depicting in past days. The front itself should
still make it through without much difficulty, but may need to
reevaluate the advertised pops & potential capping situation
should this trend persist. 47

MARINE...
Not a lot of changes with the marine forecast for these next several
days as high pressure to the east helps to keep a light/moderate on-
shore flow in place across the upper Texas coastal waters. Scattered
showers will be possible across the bays/nearshore waters this after
noon. Otherwise, will not expecting Caution/Advisory conditions thru
much of the week. Extended models are still keeping the passage of a
strong a cold front in for Sat...with strong offshore winds develop-
ing in its wake for the rest of the upcoming weekend. Caution/Advis-
ory flags may be possible at this time. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      83  66  83  67  84 /  40  30  30  10  20
Houston (IAH)              83  67  83  68  84 /  40  20  50  10  20
Galveston (GLS)            81  72  81  72  81 /  30  20  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...14
Aviation/Marine...42
Hazardous weather outlook, Apr 17, 10:02 AM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1002 AM CDT Mon Apr 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible through this
evening and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible again Tuesday
and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181515-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms moving across the coastal waters today may
result in gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 17, 1:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
154 PM CDT MON APR 17 2017

TXZ210-211-226-235-236-171945-
Wharton TX-Colorado TX-Jackson TX-Matagorda TX-Austin TX-
154 PM CDT MON APR 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...SOUTHWESTERN
WHARTON...JACKSON...WEST CENTRAL AUSTIN AND WEST CENTRAL MATAGORDA
COUNTIES UNTIL 245 PM CDT...

At 152 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weimar to Schicke Point. Movement was
northeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
El Campo, Edna, Palacios, Columbus, Weimar, Ganado, La Ward, Schicke
Point, Lolita, Blessing, Cordele, Vanderbilt, Louise, Midfield,
Sheridan, Altair, Nada, Lake Texana Dam, Frelsburg and Garwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2998 9654 2872 9604 2860 9643 2863 9637
      2872 9641 2867 9654 2870 9657 2863 9656
      2861 9648 2863 9647 2868 9647 2859 9645
      2860 9647 2862 9657 2862 9658 2921 9673
      2934 9656 2963 9687
TIME...MOT...LOC 1852Z 219DEG 22KT 2973 9674 2862 9634

Hathaway

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:32 PM CDTAreal Flood AdvisoryHGXJackson118 min
Apr 17, 1:54 PM CDTSpecial Weather StatementHGXColorado, Jackson51 min
Apr 17, 2:00 PM CDTSpecial Marine WarningHGX30 min
Apr 17, 2:31 PM CDTSpecial Marine WarningHGX59 min
Apr 17, 2:43 PM CDTAreal Flood AdvisoryHGXColorado, Wharton62 min
Apr 17, 3:29 PM CDTSpecial Marine WarningHGX91 min
Apr 17, 4:47 PM CDTAreal Flood AdvisoryHGXMatagorda58 min
Apr 17, 4:54 PM CDTSpecial Marine WarningHGX2 hr
Apr 17, 4:59 PM CDTSpecial Weather StatementHGXPolk46 min
Apr 17, 5:08 PM CDTSpecial Weather StatementHGXCalhoun37 min
Apr 17, 5:31 PM CDTSpecial Weather StatementHGXPolk, Trinity44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.